MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0104
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the smart coil pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds near its proximal end.During functional analysis, resistance was observed when advancing the coil out of its introducer sheath.Furthermore, the smart coil could not be advanced into a demonstration microcatheter.Conclusions: evaluation of the first smart coil revealed the embolization coil was severely stretched on the proximal end.This damage likely occurred due to return packaging conditions.The return packaging-related damage observed on the embolization coil prevented the smart coil from being advanced or retracted through its introducer sheath.Due to the return packaging-related damage, the root cause of the inability to advance the first smart coil during the procedure could not be determined.Evaluation of the second, third, and fourth smart coils revealed that the embolization coils had offset coil winds.If the introducer sheath is not properly aligned in the hub of the microcatheter and the smart coil is forcefully advanced, resistance may be experienced, and coil winds may become offset.The offset coil winds caused resistance when advancing the smart coils during functional analysis.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01182, 3005168196-2017-01184, 3005168196-2017-01185.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, while attempting to advance four smart coils out of their introducer sheaths and into the non-penumbra microcatheter, the physician encountered resistance and was unable to advance the coils out.Therefore, the introducer sheaths containing the coils were removed.It was also reported that the ruby coils could not be advanced out of their introducer sheaths while on the back table and resistance was encountered with at least one of the coils.The procedure was successfully completed using new smart coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6712821
Report Number3005168196-2017-01183
Device Sequence Number19272490
Product Code HCG
UDI-Device Identifier00814548015507
UDI-Public00814548015507
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/18/2021
Device Catalogue Number400SMTXSFT0104
Device Lot NumberF73220
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/20/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/15/2017
Initial Report FDA Received Date07/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR